Headache from Levothyroxine?: I was diagnosed... - Thyroid UK

Thyroid UK

112,290 members130,606 posts

Headache from Levothyroxine?

casablancas
casablancas

I was diagnosed with hypothyroidism about a month ago, (I'm 24). My TSH was 6.5 and my free T4 something like 12.2, which I was told should be been around 18. I started on 50mcg levothyroxine daily and almost immediately felt an improvement.

Between days 7-9 I started experiencing a gradually worsening splitting headache which I attributed to the levo so decided to stop my dosage. I then had a very good week of health, probably while the previous levothyroxine was still circulating in my system. I picked up my dose again at the end of the week cutting it down to one 50mcg tablet every other day, as I'd read that side effects can subside once you get used to it. I'd had some hot flushes and palpitations too which coincided with moving towards a more "hyper" state, so decided to persevere.

I continued the new dosage for 3 weeks until last weekend when I started having dizzy, light-headed spells and decided to stop once again 4 days ago. Since then I've had an excruciating migraine-like headache, focused towards the top and rear of my head. Ibuprofen doesn't seem to help and it is relentless, even keeping me awake at night and now 4 days after stopping levo I'm still not feeling an improvement. Along with the headache I've been nauseas, dizzy and have tremor and palpitations, which again sounds more like hyper, despite my bloods.

I saw my Dr today for a follow up who said headaches aren't associated as a side-effect from levo and recommended me to continue taking a 25mcg dose with view to a blood test in 3 months.

I'm now very confused as to whether to restart the levothyroxine or pause my dosage until the headache (eventually) wears off. I'm wondering if it could be some kind of withdrawal? Or even if my thyroidism is auto-immune related and I've swung back towards being hyperthyro and have now been overloading my body for the last 3 weeks. (My doctor also doesn't think this is possible but I will be having an antibody analysis at my next blood test). It would be a MASSIVE help if anyone could let me know if they've had a similar experience, as I'm now extremely worried my headache is something unrelated.

Many thanks in advance :)

6 Replies
oldestnewest

Headaches for me are very much associated with hypothyroidism and taking T4/T3. I am not taking thyroxine (didn't help me), but am taking NDT which is a mixture of thyroxine T4 and T3, and I often get a headache when I increase my dose. It usually lasts for about a week, and then gradually subsides. I get a slightly different kind of headache when I am under-medicated and need an increase in dosage. Your other symptoms of palpitations and dizziness could all be due to being undermedicated, rather than over-medicated. I find it very difficult to tell from symptoms whether I am over or under medicated. As you have tried reducing your dose unsuccessfully, it might be worth going back up to 50mcg again, to see whether this helps. I am not medically trained though. Sorry I can't be of more help. xx

Hi casablancas, I started on 50mcg levothyroxine at the end of February along with 40mcg Carbimazole that I had been taking since November. I then went up to 75mcg levo at the end of April. I had headaches when I started in February and I noticed ( kept notes when I upped my dose) that I had headaches again when I started the extra 25mcg in April That was three weeks ago and they seem to have stopped, they were annoying but not all that bad. I got worried in the beginning though because my palpitations came back and I felt awful again, I thought I was having too much levo but someone in the group said it sounded like I was needing more and when I saw my endo again after more blood tests she said I was still a bit low and raised my dose. I was very hyper though to start with so that info might not be all that useful apart from yes, I had headaches but they werent that bad and they wore off eventually. Good luck anyway, hopefully someone who knows more will reply too.

Liz

Hi Casablancas. Headaches are listed as a side effect of levothyroxine. I always get them when I go into hyper state ( I have Hashi's) and also when I need an increase of levo.

Jen x

I get headaches when I'm hypo, personally, but Paul Robinson mentioned getting headaches when he took levo in his book 'Recovering with T3'.

I started taking 100mcg levo about two weeks ago. I had a terrible headache which lasted for about 5 days but then eventually subsided and I've been fine since. I definitely think it was the medication and I've had other people mention it to me as well!

Hello I have been suffering from the same problem I started with 25mg dose of levothroxine and everything was fine I went to 50 and after about six months I started getting severe headaches heart palpitations dizziness I felt so sick I went to the doctor and I explained about my headaches and she stated to me that she felt it was from something else. I had my labs drawn my TSH was 3.85 which they consider normal but I found out I have Hashimoto’s because I have a hi antibodies count. My TPO count was over 2000 so I was told I have the autoimmune thyroid disease Hashimotos. It’s a disease that sends antibodies to attack its own healthy tissue. nothing they can do to stop your body from attacking itself the only thing they can do is treat my thyroid. I finally stopped taking the levothyroxine and my headaches went away and so did the heart palpitations I am now trying a smaller dose because I feel I am Hyper & hypo because my thyroid is still functioning but not all the time. I am also trying to figure out a way to decrease my TPO. Docs won’t even give you any info on what you can do to decrease TPO they just say you have autoimmune disease and we can treat your thyroid. I’m looking into new diets it’s not easy but I’ve heard gluten-free helps.

You should get tested for Hashimoto’s This disease will attack your thyroid as a invader and will eventually destroy it until it does not work anymore. You can take this test simply by getting it x-rayed they can see if your tissue is abnormal and you can do a blood test to see if your antibodies are hi they should be below 60. Doctors don’t know how to treat this disease there are some new studies but none that Have reached the market yet. I heard some people are taking low-dose naltrexone to help with immunity. But I can’t find one doctor to prescribe it to me it’s all done online so I’m waiting till I can find a doctor to help me I have gained 40 pounds and lost my hair have not been able to lose any weight. But my hair grew back after taking meds. I have Kaiser and the doctors just wanna tell me I’m depressed they don’t want to help me with my thyroid problems because none of them know what to do.

I’m still searching for a better doctor very hard to find

Good luck 👍🏼

You may also like...